My 17-year-old granddaughter was put on the mini pill by her GP for very heavy periods and it worked well for a while. But recently she’s been bleeding all the time. Her GP gave her different medication — and an ultrasound scan and an internal examination found nothing untoward. But it’s extremely distressing for her. What is her next step?
Name and address supplied.
Let me first reassure you that the ultrasound scan has indicated there is no major glaciological abnormality to blame for her continues blood loss.
Therefore, the most likely cause is dysfunctional uterine bleeding, essentially where the normal mechanisms that control the menstrual cycle are disrupted.
This is common in teenagers and around the menopause because the hormones driving the menstrual cycle at both times can behave more unpredictably.
The most likely cause of heavy bleeding during periods is dysfunctional uterine bleeding, essentially where the normal mechanisms that control the menstrual cycle are disrupted (File image)
It’s not a disease as such and in the majority of cases it eventually corrects itself naturally.
Your granddaughter’s GP was onto this in prescribing a form of hormonal control, although I’d suggest it’s unlikely it was the mini pill as this contains progestogen (synthetic progesterone) which can itself cause haphazard bleeding. I wonder if she was perhaps prescribed a low-dose oestrogen contraceptive pill, as this can help control the menstrual cycle by stabilising the womb lining.
If so, it’s possible your granddaughter was on the lowest dose (20 micrograms of oestrogen) and the benefit didn’t last.
At that point, rather than switch to a higher dose of oestrogen, her GP decided instead to suppress the bleeding with another treatment, most likely a tablet called tranexamic acid, widely prescribed for heavy bleeding. So far this has not proved helpful, though more time might be needed.
The immediate concern — apart from her obvious embarrassment and distress — is the risk of anaemia due to persistent blood loss.
My view is that she should be given a blood test to check for this and, if she is anaemic, she needs to take an iron supplement. Do stress the importance of good diet — a healthy nutritional intake of the best fresh ingredients is important in providing the right environment for her ovaries to settle into a reliable monthly menstrual cycle.
If the bleeding is excessive and persistent, her GP may need to refer her to a gynaecologist.
I’ve had Morton’s neuroma in my left foot for about two years. I do various recommended exercises to alleviate it but it remains troublesome and painful at times. What else can I do?
Frank Jones, Rhyl.
Morton’s neuroma is caused by inflammation of a nerve at the point where it runs between the top of two metatarsals — the long bones in the feet — and into the toes.
These nerves can become irritated when the structure of the foot changes over time as a result of ageing: the transverse arch, which is the part of the arch nearest the front of the foot, collapses.
Morton’s neuroma is caused by inflammation of a nerve at the point where it runs between the top of two metatarsals — the long bones in the feet — and into the toes (File image)
This puts pressure on one or more of the nerves and, at the site of this pressure, you can develop a neuroma, which is essentially a lump of nerve tissue.
In your longer letter you say you’ve self-diagnosed this condition, but it’s advisable to ask your GP for a referral to a specialist for an ultrasound to confirm it is Morton’s neuroma. You could also consult a podiatrist.
Treatment normally involves reducing the pressure on the top (or ‘head’) of the metatarsals by using a shoe insert, usually made of felt, silicone, cork or gel, which spreads the metatarsal heads apart. These pads start at about £5 for a pair and can be purchased from a High Street pharmacy.
It’s also essential to wear broad-fitting footwear.
The exercises you’ve been recommended will help by building up muscles to better support the arch.
If these measures haven’t improved things after a month or two, you may need to be referred for a steroid injection (under local anaesthetic) into the site of the neuroma. This is invariably successful. Rarely, patients may need surgery to remove the neuroma.
In my view…New TB vaccine could save lives
For most of us, tuberculosis (TB) is a long-forgotten concern, a Victorian infection mostly confined to history books. But it’s not that long ago that it was the scourge of healthcare in this country.
My father graduated as a doctor at the start of World War II and I remember him telling me how, as a student, at least 10 per cent of his colleagues would catch TB from patients on the wards. One in ten of those died of it.
For most of us, tuberculosis (TB) is a long-forgotten concern, a Victorian infection mostly confined to history books (File image)
The advent of antibiotics in the late 1940s, and later the BCG school vaccination programme, drastically reduced the threat in this country, with around 5,000 new cases and relapses annually.
But TB remains a leading cause of death worldwide, partly because the BCG jab — the best defence we have — is only partially protective.
But there’s now some good news: the Bill and Melinda Gates Foundation, in conjunction with Wellcome, is funding a trial for a new TB vaccine after the pharma giant GSK developed it but pulled out over concerns about the lack of potential profit — despite promising early results.
If these new trials confirm those benefits, it could save thousands of lives, including those in the UK.